Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 199, NWS Albuquerque, NM

July 18, 2014Colfax County, Harding County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 18, 2014, 8:31 PM MDT for Colfax County, Harding County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2014, 8:31 PM MDT (02:31 UTC)
Expired
Jul 18, 2014, 9:15 PM MDT
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Colfax County, NM, Harding County, NM

The radar

The Cannon AFB radar (KFDX), 186 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.5 hours before the alert went out and 414 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
2971 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 5:51 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 18, 5:51 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 PM MDT FRI JUL 18 2014

.AVIATION...
00Z TAF CYCLE

SHOWERS AND STORMS ARE EXPECTED TO REMAIN ISOLATED FOR THE REST OF
THE EVENING...PRIMARILY OVER CENTRAL TO EASTERN PARTS OF NEW
MEXICO. THIS CONVECTIVE ACTIVITY WILL LIKELY DIMINISH COMPLETELY
JUST AFTER DARK. STORMS WILL HAVE THE CAPABILITY OF TURNING STRONG
TO SEVERE...MOSTLY EAST OF THE CENTRAL MOUNTAIN CHIAN. REDUCED
VISIBILITY IN DOWNPOURS...HAIL...AND GUSTY DOWNBURST WINDS WILL BE
THE PRIMARY AVIATION HAZARDS WITH THESE STORMS. AFTER MIDNIGHT AND
INTO THE EARLY MORNING HOURS BATCHES OF LOW CLOUDS AND PERHAPS
SOME PATCHY FOG WILL DEVELOP IN SOME EASTERN LOCALES. AREAS JUST
EAST OF THE CENTRAL MOUNTAIN CHAIN WOULD SEEM TO BE FAVORED FOR
LOW MVFR TO IFR CEILINGS...BUT SOME FAR EASTERN PLAINS AREAS MAY
ALSO EXPERIENCE THE LOWER STRATUS CLOUDS. AFTER THESE BURN OFF BY
LATE SATURDAY MORNING...ANOTHER ROUND OF ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP.

52

&&

.PREV DISCUSSION...323 PM MDT FRI JUL 18 2014...
.SYNOPSIS...
WHILE THE OVERALL COVERAGE OF HEAVY RAINFALL WILL DECREASE OVER
THE NEXT SEVERAL DAYS...SCATTERED SHOWERS AND THUNDERSTORMS WILL
STILL PRODUCE A NOTICEABLE AMOUNT OF LOCALLY HEAVY ACTIVITY. HOT
TEMPERATURES WILL BE THE BIG CHANGE FOR MOST AREAS. THE MERCURY
WILL RISE TO LEVELS THAT MOST AREAS HAVE NOT SEEN IN A COUPLE
WEEKS. MANY FOLKS WILL APPROACH 100 DEGREES TUESDAY AND WEDNESDAY.
THE CENTER OF THE UPPER HIGH RESPONSIBLE FOR THE HEAT WILL SLOWLY
BACK INTO THE GREAT BASIN BY THURSDAY AND ALLOW ANOTHER SHOT OF
SLIGHTLY COOLER TEMPERATURES AND MORE WIDESPREAD PRECIPITATION.

&&

.DISCUSSION...
OUR LATEST FORECAST CYCLE INTRODUCES SOME CHANGES TO FOCUS THE
MOIST INSTABILITY AXIS MORE INTO CENTRAL AND EASTERN NEW MEXICO
THRU THE WEEKEND. A COMPLEX PATTERN ALOFT RESPONSIBLE FOR THESE
CHANGES WILL BE TRICKY TO IRON OUT THRU THE WEEKEND. THE UPPER
HIGH IS SHOWN NOW TO AMPLIFY AND SHEAR OVER NM WHILE AN UPPER LOW
OVER THE BAJA DRIFTS NORTHWARD. PERSISTENT NW FLOW ALOFT THAT HAS
MAINTAINED A STRONG GRIP OVER THE AREA THE PAST COUPLE WEEKS WILL
WEAKEN AND BECOME A MORE TRADITIONAL SW TO NE FLOW THIS WEEKEND.
THIS PATTERN ESSENTIALLY AIDS BETTER RETURN LOW/MID LEVEL MOIST
FLOW ACROSS CENTRAL AND EASTERN NM WITH STRONG TERRAIN DOMINATED
CIRCULATIONS. SLIGHTLY BETTER CHANCES RESULT FOR DAILY ROUNDS OF
STORMS THAN PREVIOUSLY INDICATED THRU MONDAY.

TRENDED POPS UP THRU MONDAY. THERE IS GOOD POTENTIAL FOR LOCALLY
HEAVY RAINFALL SINCE STEERING FLOWS WILL BE WEAK. ANY ACTIVITY IN
THE EVENING FOR VALLEY LOCALES WILL RELY ON OUTFLOW BOUNDARY
INTERACTIONS. THE 00Z PWAT VALUE ON KABQ RAOB LAST NIGHT WAS NEAR
0.65 AND THE 12Z NAM SHOWS A GRADUAL INCREASE ONCE AGAIN THRU THE
WEEKEND. VALUE RISES ABOVE 1 INCH BY SUNDAY NIGHT SO AN INCREASE
IN POPS IS WARRANTED.

WESTERLY FLOW WILL TAPER OFF OVER THE NORTHERN PLAINS EVEN MORE
BY TUESDAY/WEDNESDAY AND ALLOW THE HIGH TO AMPLIFY BIG TIME OVER
NM. THE GFS AND ECMWF SHOW A 600DM H5 DOME OF HIGH PRESSURE OVER
THE AREA...SO MANY LOW VALLEY AREAS WILL APPROACH 100F BOTH DAYS.
RECYCLING WILL WORK HARD WITH DAYTIME HEATING SO CHANCES CANNOT
BE TOTALLY RULED OUT. BY THURSDAY ANOTHER STRONG TROUGH SURGES
INTO CENTRAL CANADA AND FORCES THE UPPER HIGH OVER NM BACK TO THE
WEST...INTRODUCING ANOTHER REVERSE MONSOON PATTERN OVER THE STATE
FOR THE FORESEEABLE FUTURE. A SERIES OF POTENT AND MOIST BACK DOOR
FRONTS ARE NOTED ON THE GFS BY THE END OF NEXT WEEK...WHICH HAS
BEEN A GOOD PATTERN THIS YEAR FOR LOCALLY HEAVY RAINFALL ACROSS
NORTHERN AND CENTRAL NEW MEXICO.

GUYER

&&

.FIRE WEATHER...
UPPER LEVEL PATTERN WILL BE TRANSITIONING IN THE NEXT FEW DAYS. THE
AFFECTS OF THE TROUGH OVER THE CENTRAL U.S. ARE BEGINNING TO
LESSENING OVER OUR AREA AS THAT FEATURE MOVES EASTWARD. ISOLATED
STORMS HAVE DEVELOPED IN THESE SAME AREAS BUT HAVE YET TO SEE
ANYTHING SIGNIFICANT. ACTIVITY IS EXPECTED TO BE SLIGHTLY LESS THAN
WE HAVE BEEN SEEING...WITH THE FAVORED AREAS OVER THE HIGHER TERRAIN
AND ACROSS THE NORTHEAST MOVING INTO THE EAST CENTRAL OVERNIGHT.

AS WE HEAD INTO THE WEEKEND A RIDGE OF HIGH PRESSURE WILL BEGIN TO
BUILD OVER THE STATE. OVERNIGHT RH RECOVERIES WILL BE FAIR CENTRAL
AND WEST AND GOOD TO EXCELLENT ACROSS THE EAST. MORNING LOWS WILL BE
TRENDING 3 TO 6 DEGREES ABOVE THIS MORNINGS READINGS STAYING ABOVE
SEASONAL NORMAL. CONTINUED ROUNDS OF AFTERNOON SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH THE FAVORED LOCATIONS AGAIN THE
HIGHER TERRAIN AND ACROSS THE NORTHEAST AND EAST. UNSTABLE
CONDITIONS WILL BEGIN TO MOVE IN WITH HAINES READINGS INCREASING
ACROSS THE WEST WITH VALUES OF 5 IN THOSE LOCATION. LIGHT WINDS
AREAWIDE WILL LEAD TO POOR VENTILATION RATES ACROSS THE SOUTHWEST AND
NORTH CENTRAL PORTIONS OF THE STATE. ALL OTHER AREAS WILL BE GOOD
WITH EXCELLENT RATES IN THE NORTHWEST. MIN RH VALUES WILL BE
TRENDING DOWN 6 TO 20 PERCENT FROM TODAYS WITH THE MOST SIGNIFICANT
DECREASE ACROSS THE EAST. DAYTIME HIGHS WILL BE TRENDING UP ALSO
WITH READINGS 2 TO 5 DEGREES ABOVE NORMAL AREAWIDE.

HIGH PRESSURE BECOMES MORE PRONOUNCED OVER THE STATE INTO SUNDAY.
MORNING LOWS WILL AGAIN TREND UP SLIGHTLY. AFTERNOON SHOWER AND
THUNDERSTORM ACTIVITY WILL CONTINUE AS GULF MOISTURE SNEAKS IN UNDER
THE HIGH. FAVORED LOCATIONS WILL BE HIGHER TERRAIN AREAS OF CENTRAL
AND WESTERN NEW MEXICO SHIFTING TO THE EAST AS THE DAY PROGRESSES.
TEMPERATURES WILL CONTINUE TO CLIMB WITH SOME TRIPLE DIGIT READINGS
POSSIBLE..ESPECIALLY ACROSS THE SOUTHEAST.

FOR MONDAY THE UPPER LEVEL HIGH CONTINUES TO PARK ITSELF OVER
THE STATE AND INTENSIFIES. HOT TEMPERATURES WILL CONTINUE WITH
READINGS STAYING SLIGHTLY ABOVE SEASONAL NORMAL. AFTERNOON SHOWER
AND THUNDERSTORM ACTIVITY LOOKS TO CONTINUE BUT WILL BEGIN TO
DECREASE AS WE ARE NOT ABLE TO PULL IN ANY GULF MOISTURE AND
THUNDERSTORM ACTIVITY WILL BE DUE TO ANY LEFTOVER/RECYCLED MOISTURE.
HIGH HAINES VALUES OF 5 AND 6 WILL BE PRESENT DURING THIS TIME
AREAWIDE.

MODELS ARE IN GOOD AGREEMENT THAT THE UPPER HIGH CENTROID WILL SHIFT
NORTHWARD OVER COLORADO TUESDAY INTO MID WEEK ALLOWING BETTER
MOISTURE INTO THE AREA FROM THE EAST AND SOUTHEAST. THIS SHOULD
RESULT IN MORE THUNDERSTORM COVERAGE AND COOLER TEMPERATURES.

21/44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 18, 5:16 AM MDT, 15 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
516 AM MDT FRI JUL 18 2014

NMZ501>540-191130-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
516 AM MDT FRI JUL 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

RAINFALL FROM STRONGER STORMS WILL ONCE AGAIN HAVE THE POTENTIAL
TO CREATE LOCALIZED FLASH FLOODING THIS AFTERNOON AND EVENING...ESPECIALLY
FOR THE NORTHEAST HIGHLANDS AND PLAINS. SMALL HAIL AND STRONG GUSTY
WINDS WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM ACTIVITY WILL INCREASE SOMEWHAT OVER THE WEEKEND...CONTINUING
INTO NEXT WEEK...PRIMARILY FOR MOUNTAIN AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

In the hours before

Special weather statement, Jul 18, 4:47 PM MDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
447 PM MDT FRI JUL 18 2014

NMZ529-532-182315-
EASTERN SAN MIGUEL COUNTY-NORTHEAST HIGHLANDS-
447 PM MDT FRI JUL 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN MIGUEL COUNTY
THROUGH 515 PM MDT...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF MAES...OR ABOUT 20 MILES SOUTH OF
WAGON MOUND...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAES AND TRUJILLO.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3568 10438 3548 10475 3569 10485 3578 10475
      3578 10459
TIME...MOT...LOC 2247Z 313DEG 10KT 3570 10469
Special weather statement, Jul 18, 7:27 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
727 PM MDT FRI JUL 18 2014

NMZ527-528-190200-
FAR NORTHEAST HIGHLANDS-RATON RIDGE/JOHNSON MESA-
727 PM MDT FRI JUL 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY THROUGH 800
PM MDT...

AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS APPROACHING INTERSTATE 25. ONE IS NEAR RATON
CREWS AIRPORT...OR ABOUT 16 MILES SOUTH OF RATON...MOVING SOUTHEAST
AT 20 MPH...WITH A SECOND STORM TO THE SOUTH BETWEEN CIMARRON AND
MAXWELL.

HEAVY RAIN...HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP
TO 50 MPH ARE EXPECTED WITH THESE STORMS.

AREAS AFFECTED BY THESE STORM INCLUDE...SPRINGER...MAXWELL...MAXWELL
NATIONAL WILDLIFE REFUGE AND SPRINGER LAKE.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVES THROUGH THE
AREA.

&&

LAT...LON 3664 10417 3630 10453 3653 10482 3679 10458
TIME...MOT...LOC 0125Z 299DEG 19KT 3667 10453

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:20 PM MDTSevere Thunderstorm WarningABQSan Miguel28 min
Jul 18, 7:27 PM MDTSpecial Weather StatementABQColfax33 min
Jul 18, 7:37 PM MDTAreal Flood AdvisoryABQColfax, Mora83 min
Jul 18, 7:50 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Mora40 min
Jul 18, 8:10 PM MDTAreal Flood AdvisoryABQColfax, Mora, Union2 hr
Jul 18, 8:13 PM MDTSevere Thunderstorm WarningABQColfax, Union32 min
Jul 18, 8:51 PM MDTSpecial Weather StatementABQMora24 min
Jul 18, 8:52 PM MDTAreal Flood AdvisoryABQMora, San Miguel113 min
Jul 18, 9:16 PM MDTSpecial Weather StatementABQHarding29 min
Jul 18, 9:31 PM MDTAreal Flood AdvisoryABQColfax, Harding, Mora, San Miguel119 min
Jul 18, 9:45 PM MDTSpecial Weather StatementABQHarding, San Miguel30 min
Jul 18, 10:19 PM MDTSpecial Weather StatementABQSan Miguel26 min
Jul 18, 10:24 PM MDTAreal Flood AdvisoryABQGuadalupe, Harding, San Miguel111 min
Jul 18, 11:37 PM MDTAreal Flood AdvisoryABQGuadalupe, Quay, San Miguel113 min
Jul 19, 12:30 AM MDTSpecial Weather StatementABQDe Baca30 min
Jul 19, 12:49 AM MDTSpecial Weather StatementABQGuadalupe41 min
Jul 19, 12:20 PM MDTAreal Flood AdvisoryABQLincoln115 min
Jul 19, 1:05 PM MDTFlash Flood WarningABQLos Alamos, Sandoval115 min
Jul 19, 1:21 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan114 min
Jul 19, 1:33 PM MDTSpecial Weather StatementABQSan Miguel42 min
Jul 19, 1:46 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel44 min
Jul 19, 2:04 PM MDTAreal Flood AdvisoryABQSandoval116 min
Jul 19, 2:26 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 19, 2:31 PM MDTSevere Thunderstorm WarningABQGuadalupe44 min
Jul 19, 3:13 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe3 hr
Jul 19, 3:18 PM MDTSevere Thunderstorm WarningABQGuadalupe57 min
Jul 19, 3:30 PM MDTSpecial Weather StatementABQTaos45 min
Jul 19, 4:08 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe52 min
Jul 19, 4:30 PM MDTAreal Flood AdvisoryABQGuadalupe2 hr
Jul 19, 4:53 PM MDTSpecial Weather StatementABQUnion52 min
Jul 19, 5:02 PM MDTSevere Thunderstorm WarningABQDe Baca43 min
Jul 19, 5:07 PM MDTSpecial Weather StatementABQLincoln53 min
Jul 19, 5:47 PM MDTSpecial Weather StatementABQDe Baca43 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.